Pennsylvania, 2023Flood and Damaging Winds in Pennsylvania, July 28, 2023
July 28, 2023 · NWS CTP · 11 events in 7 counties and zones
A cluster of showers and thunderstorms developed over south-central Pennsylvania during the afternoon of July 28, 2023, just south of a frontal boundary that was draped from northwest to southeast across Pennsylvania. This cluster of storms produced sporadic wind damage as it progressed eastward across the Cumberland and Lower Susquehanna valleys.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $66,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cluster of showers and thunderstorms developed over south-central Pennsylvania during the afternoon of July 28, 2023, just south of a frontal boundary that was draped from northwest to southeast across Pennsylvania. This cluster of storms produced sporadic wind damage as it progressed eastward across the Cumberland and Lower Susquehanna valleys. Additional showers and storms developed just north of the track of this initial cluster of storms, coagulating into a line that pushed northeastward across the central mountains during the evening hours producing sporadic wind damage in Centre County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before the first event at Jul 28, 2:48 PM EST, 1 hour 9 minutes earlier.
Area forecast discussion, Jul 28, 2:48 PM EST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service State College PA
348 PM EDT Fri Jul 28 2023
.SYNOPSIS...
Today will be the hottest day of the summer so far in central
PA. The sweltering heat and humidity will increase the risk of
heat illnesses. A couple of late-day thundershowers are
possible, but the main period for heavy downpours is later
tonight into early Saturday morning as a complex of storms drops
southeast from the Great Lakes. Strong thunderstorms and
isolated flash flooding are possible through Saturday evening
before a relatively cooler and less humid airmass arrives Sunday
into early next week. Much of next week is expected to be dry
for a change.
&&
.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Will see a few showers and thunderstorms this afternoon, mainly
across the higher terrain of the Alleghenies into the south-
central mountains. It will be the hottest day of the summer
with max temps in the upper 80s-90s and max heat indices peaking
solidly in the advisory criteria 100-104F range across most of
south central and southeast PA. Heat index values may well exceed
105 in the Harrisburg and surrounding larger metropolitan areas
this afternoon and result in localized dangerously hot conditions.
Attention will shift to the northwest or upstream tonight as
hi-resolution model data shows one or two convective clusters
dropping southeast from the Great Lakes into CPA. Storms will
likely contain locally heavy downpours and could pose a strong
wind threat.
Partly to mostly cloudy and muggy overnight with lows in the
65-75F range or +10-15F above climo.
&&
.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
Showers and thunderstorms will likely be ongoing Saturday
morning particularly across north central PA. As a cold front
pushes from north to south through the afternoon, expect
additional strong to severe t-storms to develop and pose a risk
of damaging winds, particularly across the lower Susquehanna
Valley. Precipitable water values 1.5-2.0" will also support
locally heavy rain amounts as mid level energy and favorable
upper jet forcing interact with the deep moisture pool
along/ahead of the cold front. Recent wetness and lower flash
flood guidance values along with the anomalous moisture
availability suggest some t-storms could produce intense rain
rates with isolated instances of flash flooding possible.
The bulk of convection should shift south of the MD line
Saturday night. A relatively cooler and less humid airmass will
move in from the north and allow min temps to retreat into the
mid 50s across the northern tier. Meanwhile, southern PA will
remain rather humid with lows holding in the upper 60s to near
70F.
Relief from the sweltering heat arrives on Sunday with
noticeably cooler/more seasonal temperatures and much lower
humidity. A pleasant end to the last weekend of July with a
comfortable night for sleeping with lows in the 50-60F range.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
There is some support for showers on Monday, as a weak
shortwave moves across the area, but we look to be on the
southern edge of the activity.
Otherwise looking to start August off on a bit of a cooler
and less stormy pattern.
However the overall large scale pattern remains similar, with
the upper level ridge to the west.
12Z models still show a break in the upper level ridges over
the TN valley at even at 10 days out, supporting the idea that
the upper level pattern not likely to change much.
Thus minor changes in the track of weak features could result
in significant changes in the forecast as one nears that time
frame.
&&
.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
Timing in the 12Z TAF package for the showers and storms late
tonight looks good for the 18Z TAF package.
Main change was to add VCSH this afternoon with a TEMPO group
for storms in some locations, given how much CAPE there is
and activity over western PA and OH early this afternoon.
Earlier discussion below.
Some minor changes to the TAFS in a few spots as of mid to
late morning. Main issue has been lower clouds so far across
the southwest.
Dewpoints came back up so far this morning, close to what
we had yesterday. Low level sfc ridging may hold off storms
this afternoon.
More in the way of showers and storms possible later tonight
into Saturday, as the cold front moves into the area.
Outlook...
Sat...AM low cigs possible NW Mtns. Scattered PM tsra impacts
possible.
Sun...AM low cigs possible W Mtns.
Mon...No sig wx expected.
Tue...Patchy AM valley fog possible N and W Mtns.
Wed...Dry conditions still expected.
&&
.CLIMATE...
Top 5 Wettest July | Williamsport, PA
1. 2018 11.99"
2. 2023 10.00"
3. 1992 9.65"
4. 1958 8.30"
5. 1928 8.02"
&&
.CTP WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM EDT this evening for PAZ019-025>028-
034>036-045-046-049>053-056>059-063>066.
&&
SYNOPSIS...Guseman/Steinbugl/Martin
NEAR TERM...Guseman/Steinbugl
SHORT TERM...Guseman/Steinbugl
LONG TERM...Martin
AVIATION...Martin
CLIMATE...Steinbugl
Hazardous weather outlook, Jul 28, 4:00 AM EST, 11 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
500 AM EDT Fri Jul 28 2023
PAZ004-005-290900-
Warren-McKean-
500 AM EDT Fri Jul 28 2023
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and tonight.
Strong to severe thunderstorms with gusty winds and heavy rain are
possible this evening through tonight.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ006-012-037-041-042-290900-
Potter-Northern Clinton-Tioga-Northern Lycoming-Sullivan-
500 AM EDT Fri Jul 28 2023
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Strong thunderstorms with gusty winds and heavy rain are possible
during the day on Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ046-049>053-057>059-290900-
Southern Lycoming-Union-Snyder-Montour-Northumberland-Columbia-
Dauphin-Schuylkill-Lebanon-
500 AM EDT Fri Jul 28 2023
...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Heat Advisory.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Strong thunderstorms with gusty winds and heavy rain are possible
during the day on Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ045-290900-
Southern Clinton-
500 AM EDT Fri Jul 28 2023
...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Heat Advisory.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Strong thunderstorms with gusty winds and heavy rain are possible
during the day on Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ028-036-056-063-290900-
Juniata-Franklin-Perry-Cumberland-
500 AM EDT Fri Jul 28 2023
...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Heat Advisory.
Strong thunderstorms with gusty winds and heavy rain are possible
tonight.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Strong thunderstorms with gusty winds and heavy rain are possible
during the day on Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ010-011-017-018-024-033-290900-
Elk-Cameron-Clearfield-Northern Centre-Cambria-Somerset-
500 AM EDT Fri Jul 28 2023
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and tonight.
Strong thunderstorms with gusty winds and heavy rain are possible
this evening through tonight.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Strong thunderstorms with gusty winds and heavy rain are possible
during the day on Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ019-025>027-034-035-290900-
Southern Centre-Blair-Huntingdon-Mifflin-Bedford-Fulton-
500 AM EDT Fri Jul 28 2023
...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Heat Advisory.
Strong thunderstorms with gusty winds and heavy rain are possible
tonight.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Strong thunderstorms with gusty winds and heavy rain are possible
during the day on Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ064-065-290900-
Adams-York-
500 AM EDT Fri Jul 28 2023
...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Heat Advisory.
Strong thunderstorms with gusty winds and heavy rain are possible
late tonight.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Widely scattered strong to severe thunderstorms are possible Saturday
afternoon and evening.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
PAZ066-290900-
Lancaster-
500 AM EDT Fri Jul 28 2023
...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
This Hazardous Weather Outlook is for central Pennsylvania.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.
Heat Advisory.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Widely scattered strong to severe thunderstorms are possible Saturday
afternoon and evening.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report significant hazardous weather.
MRS
In the hours before
Special weather statement, Jul 28, 2:28 PM EST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service State College PA
328 PM EDT Fri Jul 28 2023
PAZ025-026-282000-
Blair PA-Huntingdon PA-
328 PM EDT Fri Jul 28 2023
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL HUNTINGDON AND
SOUTHEASTERN BLAIR COUNTIES THROUGH 400 PM EDT...
At 327 PM EDT, Doppler radar was tracking a strong thunderstorm near
Hollidaysburg, moving northeast at 20 mph. Other storms were nearby
this storm.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation
possible.
Locations impacted include...
Huntingdon, Hollidaysburg, Roaring Spring, Mount Union, Martinsburg,
Williamsburg, Rockhill Furnace, Raystown Dam, Shy Beaver, Trough
Creek State Park, Canoe Creek State Park, Entriken, Royer,
McConnellstown, Mapleton, Orbisonia, Mill Creek, Marklesburg,
Cassville and Juniata College.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4028 7825 4030 7826 4028 7827 4031 7843
4049 7835 4058 7786 4044 7787 4041 7791
4040 7791 4039 7788 4021 7789
TIME...MOT...LOC 1927Z 259DEG 18KT 4045 7825
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
MartinSpecial weather statement, Jul 28, 3:03 PM EST, 54 minutes before
Special Weather Statement
National Weather Service State College PA
403 PM EDT Fri Jul 28 2023
PAZ026-028-036-056-282030-
Perry PA-Franklin PA-Juniata PA-Huntingdon PA-
403 PM EDT Fri Jul 28 2023
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL HUNTINGDON...NORTH
CENTRAL FRANKLIN...SOUTHWESTERN JUNIATA AND SOUTHWESTERN PERRY
COUNTIES THROUGH 430 PM EDT...
At 402 PM EDT, Doppler radar was tracking a strong thunderstorm 19
miles southeast of Huntingdon, moving east at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Honey Grove, East Waterford, Perulack, Big Spring State Park,
Doylesburg and New Germantown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4020 7762 4019 7763 4024 7787 4037 7784
4036 7782 4037 7781 4037 7776 4039 7774
4041 7750 4022 7755 4021 7757 4019 7759
4019 7761
TIME...MOT...LOC 2002Z 265DEG 22KT 4030 7774
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
KFEvent by event
9 thunderstorm wind, 1 lightning, 1 flood. Local standard time, as filed.
Thunderstorm Wind, Cumberland
- When
- July 28, 3:57 PM EST
- Where
- Cumberland County, 0.72 mi S of Newville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 40.170, -77.400
A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires in Newville.
Lightning, Cumberland
- When
- July 28, 4:10 PM EST
- Where
- Cumberland County, 1.22 mi WSW of Hockersville
- Property damage
- $10,000
- Reported by
- 911 Call Center
- Coordinates
- 40.111, -77.350
A building was struck by lightning, resulting in a electrical damage and a fire west of Dickinson.
Thunderstorm Wind, Franklin
- When
- July 28, 4:17 PM EST
- Where
- Franklin County, 0.76 mi ENE of Mt Union
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $7,000
- Reported by
- 911 Call Center
- Coordinates
- 39.905, -77.507
A severe thunderstorm producing winds estimated near 60 mph knocked down numerous trees onto wires east of Fayetteville.
Thunderstorm Wind, Adams
- When
- July 28, 5:03 PM EST
- Where
- Adams County, 3.21 mi NW of East Berlin
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 39.966, -77.018
A severe thunderstorm producing winds estimated near 60 mph knocked down a tree onto wires east-southeast of Lake Meade.
Thunderstorm Wind, York
- When
- July 28, 5:13 PM EST
- Where
- York County, 0.81 mi NNW of Dover
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Utility Company
- Coordinates
- 40.010, -76.858
A severe thunderstorm producing winds estimated near 60 mph knocked down multiple trees onto wires northwest of Dover.
Thunderstorm Wind, York
- When
- July 28, 6:00 PM EST
- Where
- York County, 0.92 mi E of New Park
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $30,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.731, -76.483
A severe thunderstorm producing winds estimated near 60 mph snapped more than a dozen trees, damaging one car and five outbuildings. Additionally, a large field of corn was knocked over. Radar image shows an outflow boundary as primary component responsible for the damage.
Thunderstorm Wind, Lancaster
- When
- July 28, 6:48 PM EST
- Where
- Lancaster County, 0.44 mi NNE of Kirkwood
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 39.856, -76.076
A severe thunderstorm producing winds estimated near 60 mph knocked down a tree onto wires in Kirkwood.
Thunderstorm Wind, Clearfield
- When
- July 28, 7:16 PM EST
- Where
- Clearfield County, 0.28 mi SE of Grampian
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 40.967, -78.616
A severe thunderstorm producing winds estimated near 60 mph knocked down multiple large tree limbs around Grampian.
Thunderstorm Wind, Centre
- When
- July 28, 8:04 PM EST
- Where
- Centre County, 0.53 mi NNE of South Philipsburg
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 40.887, -78.217
A severe thunderstorm producing winds estimated near 60 mph knocked down trees that blocked Walnut Street on the south side of Philipsburg.
Thunderstorm Wind, Centre
- When
- July 28, 8:27 PM EST
- Where
- Centre County, 2.03 mi S of Buffalo Run
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- 911 Call Center
- Coordinates
- 40.801, -77.953
A severe thunderstorm producing winds estimated near 60 mph knocked down trees and wires onto Scotia Road south of Graysdale.
Flood, Centre
- When
- July 28, 8:54 PM EST to 9:38 PM EST
- Where
- Centre County, 0.3 mi E of Philipsburg to 0.29 mi ENE of Philipsburg
- Cause
- Heavy Rain
- Reported by
- State Official
- Coordinates
- 40.901, -78.224
Ponding of water during a thunderstorm led to the closure of PA Route 53 at 501 North Centre Street in Philipsburg due to three or four vehicles becoming disabled in standing water.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Indiana, July 28, 20232 deaths · $552,000 · 5 events
- Tornado and Damaging Winds in Ohio, July 28 to 29, 20231 death · $230,000 · EF1 · 13 events
- Hail and Damaging Wind in Nebraska, July 28, 2023$29 million · 4 in hail · 13 events
- Damaging Winds in Maryland, July 28, 2023$6.9 million · 70 kt wind · 40 events
- Rip Current in Michigan, July 28, 20231 death · 1 event
- Hail and Damaging Winds in Wisconsin, July 28, 2023$1.3 million · 4 in hail · 43 events
- Hail in Kansas, July 28, 2023$8.3 million · 2 in hail · 3 events
- Hail and Damaging Winds in Virginia, July 28, 20231 injured · $786,000 · 1.25 in hail · 32 events
- Tornadoes and Flash Flood in Wisconsin, July 28, 2023$169,000 · EF1 · 40 events
- Hail and Damaging Wind in Montana, July 28 to 30, 2023$1.0 million · 2.5 in hail · 13 events
- Tornadoes and Hail in Illinois, July 28, 2023EF1 · 77 events
- Tornadoes and Hail in Iowa, July 28, 2023$133,000 · EF1 · 21 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1113388, 1113710, 1113389, 1113391, 1113392, 1116036, 1113448, 1113454, 1113450, 1113452, 1115511.